Postoperative inappropriate secretion of antidiuretic hormone in children

R. A. Broughton, R. D. Jenkins, J. M. Kregor Porter, Edward Luce

Research output: Contribution to journalArticle

Abstract

We report two children with no serious chronic illness who underwent minor elective surgical procedures and developed convulsions secondary to hyponatremia from inappropriate secretion of antidiuretic hormone (ADH) in the postoperative period. Both patients received hypotonic fluids postoperatively at approximately 1 1/2 times their maintenance requirement before their seizures occurred. Increased secretion of ADH occurs in many surgical patients and has been attributed to decreased extracellular fluid volume, surgical stress, tissue trauma, fear, positive pressure ventilation during anesthesia, and the administration of general anesthetics and narcotics in the perioperative period. A risk factor for the development of hyponatremia in such patients is the administration of hypotonic fluids in the postoperative period. Physicians should be aware of this serious complication of even relatively minor surgical procedures. When hypotonic fluids are administered postoperatively, excessive rates of administration should be avoided and careful monitoring of urine output is indicated.

Original languageEnglish (US)
Pages (from-to)289-291
Number of pages3
JournalInternational Pediatrics
Volume4
Issue number3
StatePublished - Jan 1 1989
Externally publishedYes

Fingerprint

Inappropriate ADH Syndrome
Minor Surgical Procedures
Hyponatremia
Postoperative Period
Seizures
Elective Surgical Procedures
General Anesthetics
Perioperative Period
Positive-Pressure Respiration
Narcotics
Extracellular Fluid
Vasopressins
Fear
Chronic Disease
Anesthesia
Maintenance
Urine
Physicians
Wounds and Injuries

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health

Cite this

Broughton, R. A., Jenkins, R. D., Kregor Porter, J. M., & Luce, E. (1989). Postoperative inappropriate secretion of antidiuretic hormone in children. International Pediatrics, 4(3), 289-291.

Postoperative inappropriate secretion of antidiuretic hormone in children. / Broughton, R. A.; Jenkins, R. D.; Kregor Porter, J. M.; Luce, Edward.

In: International Pediatrics, Vol. 4, No. 3, 01.01.1989, p. 289-291.

Research output: Contribution to journalArticle

Broughton, RA, Jenkins, RD, Kregor Porter, JM & Luce, E 1989, 'Postoperative inappropriate secretion of antidiuretic hormone in children', International Pediatrics, vol. 4, no. 3, pp. 289-291.
Broughton RA, Jenkins RD, Kregor Porter JM, Luce E. Postoperative inappropriate secretion of antidiuretic hormone in children. International Pediatrics. 1989 Jan 1;4(3):289-291.
Broughton, R. A. ; Jenkins, R. D. ; Kregor Porter, J. M. ; Luce, Edward. / Postoperative inappropriate secretion of antidiuretic hormone in children. In: International Pediatrics. 1989 ; Vol. 4, No. 3. pp. 289-291.
@article{318399912fc540a485a2e6217ae26118,
title = "Postoperative inappropriate secretion of antidiuretic hormone in children",
abstract = "We report two children with no serious chronic illness who underwent minor elective surgical procedures and developed convulsions secondary to hyponatremia from inappropriate secretion of antidiuretic hormone (ADH) in the postoperative period. Both patients received hypotonic fluids postoperatively at approximately 1 1/2 times their maintenance requirement before their seizures occurred. Increased secretion of ADH occurs in many surgical patients and has been attributed to decreased extracellular fluid volume, surgical stress, tissue trauma, fear, positive pressure ventilation during anesthesia, and the administration of general anesthetics and narcotics in the perioperative period. A risk factor for the development of hyponatremia in such patients is the administration of hypotonic fluids in the postoperative period. Physicians should be aware of this serious complication of even relatively minor surgical procedures. When hypotonic fluids are administered postoperatively, excessive rates of administration should be avoided and careful monitoring of urine output is indicated.",
author = "Broughton, {R. A.} and Jenkins, {R. D.} and {Kregor Porter}, {J. M.} and Edward Luce",
year = "1989",
month = "1",
day = "1",
language = "English (US)",
volume = "4",
pages = "289--291",
journal = "International Pediatrics",
issn = "0885-6265",
publisher = "Miami Children's Hospital Medical Journal Inc.",
number = "3",

}

TY - JOUR

T1 - Postoperative inappropriate secretion of antidiuretic hormone in children

AU - Broughton, R. A.

AU - Jenkins, R. D.

AU - Kregor Porter, J. M.

AU - Luce, Edward

PY - 1989/1/1

Y1 - 1989/1/1

N2 - We report two children with no serious chronic illness who underwent minor elective surgical procedures and developed convulsions secondary to hyponatremia from inappropriate secretion of antidiuretic hormone (ADH) in the postoperative period. Both patients received hypotonic fluids postoperatively at approximately 1 1/2 times their maintenance requirement before their seizures occurred. Increased secretion of ADH occurs in many surgical patients and has been attributed to decreased extracellular fluid volume, surgical stress, tissue trauma, fear, positive pressure ventilation during anesthesia, and the administration of general anesthetics and narcotics in the perioperative period. A risk factor for the development of hyponatremia in such patients is the administration of hypotonic fluids in the postoperative period. Physicians should be aware of this serious complication of even relatively minor surgical procedures. When hypotonic fluids are administered postoperatively, excessive rates of administration should be avoided and careful monitoring of urine output is indicated.

AB - We report two children with no serious chronic illness who underwent minor elective surgical procedures and developed convulsions secondary to hyponatremia from inappropriate secretion of antidiuretic hormone (ADH) in the postoperative period. Both patients received hypotonic fluids postoperatively at approximately 1 1/2 times their maintenance requirement before their seizures occurred. Increased secretion of ADH occurs in many surgical patients and has been attributed to decreased extracellular fluid volume, surgical stress, tissue trauma, fear, positive pressure ventilation during anesthesia, and the administration of general anesthetics and narcotics in the perioperative period. A risk factor for the development of hyponatremia in such patients is the administration of hypotonic fluids in the postoperative period. Physicians should be aware of this serious complication of even relatively minor surgical procedures. When hypotonic fluids are administered postoperatively, excessive rates of administration should be avoided and careful monitoring of urine output is indicated.

UR - http://www.scopus.com/inward/record.url?scp=0024465107&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0024465107&partnerID=8YFLogxK

M3 - Article

VL - 4

SP - 289

EP - 291

JO - International Pediatrics

JF - International Pediatrics

SN - 0885-6265

IS - 3

ER -